South Carolina, 2011

Damaging Winds in South Carolina, August 11, 2011

August 11, 2011 · NWS ILM · 6 events in 4 counties and zones

Scattered thunderstorms developed west of Interstate 95 and evolved into a cluster. The cluster of thunderstorms reached the Pee Dee Region during the evening and intensified as it interacted with the seabreeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Scattered thunderstorms developed west of Interstate 95 and evolved into a cluster. The cluster of thunderstorms reached the Pee Dee Region during the evening and intensified as it interacted with the seabreeze. The convection tracked along a dewpoint and instability gradient. Wet microbursts did produce several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 11, 1:39 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 1:39 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
239 PM EDT THU AUG 11 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MEANDER ACROSS THE AREA TODAY...THEN WILL
PUSH SOUTH OF THE AREA BEFORE DISSIPATING ON FRIDAY. A STRONGER
COLD FRONT WILL MOVE INTO THE REGION EARLY ON MONDAY...BRINGING A
DECENT CHANCE OF RAINFALL. THE FRONT WILL ALSO BRING SLIGHTLY
COOLER TEMPERATURES TO THE EASTERN CAROLINAS THROUGH THE EARLY
PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1:30 PM THURSDAY...MAIN FORECAST CHALLENGE IS POPS FOR THE
REMAINDER OF THE AFTERNOON AND OVERNIGHT HOURS. GFS AND ESPECIALLY
THE NAM ARE BULLISH ON DEVELOPMENT LATER TONIGHT AS A WEAK WAVE
MOVES ACROSS IN THE WESTERLY FLOW ALOFT. BASED ON THE VERY DRY
LOWER LEVELS...CURRENT ACTIVITY HAS YET TO REGISTER BASED ON
SURFACE OBSERVATIONS...AND THE FACT WE MAY SEE NVA IN THE WAKE OF
THE CURRENT MCV MOVING ACROSS...WILL KEEP THE FORECAST DRY
ALTHOUGH I WILL TREND THE POPS UP AROUND 0600 UTC WHILE REMAINING
BELOW 15 PERCENT. BASED ON CURRENT DEWPOINTS WILL OPT FOR THE
COOLER MAV NUMBERS AS THERE SHOULD BE AT LEAST SOME RADIATIONAL
COOLING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...BROAD UPPER TROUGH OVER EASTERN CONUS ON
FRIDAY DEEPENS CONSIDERABLY LATE ON SATURDAY. AT THE SURFACE THE
WEAK COLD FRONT NOW WAVERING ABOUT OVER THE FORECAST AREA WILL
HAVE DROPPED WELL TO THE SOUTH EARLY ON FRIDAY AS HIGH PRESSURE
PRESSES DOWN FROM THE NORTH. A RELATIVELY STRONG COLD FRONT WILL
BE LINED UP ALONG THE APPALACHIANS BY THE END OF THE PERIOD AS THE
DEEPENING UPPER TROUGH ADVANCES ON THE EASTERN SEABOARD.

CONFIDENCE IN TIMING OF ANY PRECIPITATION REMAINS LOW DUE TO
DIFFERENCES IN GUIDANCE. LIMITING FACTORS CONTINUE TO BE DRY MID
LEVELS AND LACK OF STRONG TRIGGERING MECHANISMS. IN ANY
CASE...THERE WILL BE ENOUGH AVAILABLE MOISTURE FOR ISOLATED TO
WIDELY SCATTERED CONVECTION AT LEAST DURING THE AFTERNOON AND
EARLY EVENING HOURS DURING TIMES OF MAXIMUM INSTABILITY.

TEMPERATURES BOTH DAYS WILL HOVER RIGHT AROUND CLIMO...WITH HIGHS
OF AROUND 90 AND LOWS IN THE LOWER 70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...AN APPRECIABLE UPPER TROUGH WILL DRIVE A
COLD FRONT THROUGH THE COASTAL CAROLINAS SUNDAY NIGHT. THE BEST
DYNAMICS ARE EXPECTED TO BE WELL AFTER THE DIURNAL PEAK IN
INSTABILITY AND GENERALLY LAG THE BEST MOISTURE. EVEN SO...IT
SEEMS THAT AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AREA-WIDE SUNDAY AND SUNDAY NIGHT EVEN THOUGH THE
AFOREMENTIONED FACTORS COULD LEAD TO DISAPPOINTING QPF. THE
BOUNDARY WILL DECELERATE AS IT MOVES THROUGH SO SOME RAIN CHANCES
MAY LINGER ALONG THE COAST INTO MONDAY MORNING BEFORE THE DRY
ADVECTION REALLY KICKS IN. NORTHWESTERLY MID LEVEL FLOW WILL
CONTINUE FOR THE REMAINDER OF THE PERIOD ALBEIT IN A DECREASING
AMPLITUDE. THIS WILL PROMOTE A PERIOD OF NEAR CLIMO TEMPS AND
LOWER THAN NORMAL DEWPOINTS/RH VALUES FOR THE TIME OF YEAR.
TEMPERATURES WILL ALSO BE CLOSE TO CLIMO EARLIER IN THE LONG TERM
PERIOD BUT MORE AS A FUNCTION OF CLOUD COVER AS OPPOSED TO AIRMASS
ADVECTION.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...MOISTURE TODAY IS LACKING A BIT...BUT WITH GOOD CAPE
AND A TROUGH IN THE VICINITY WILL KICK OFF ISOLATED CONVECTION
THIS AFTERNOON. LIGHT AND ALMOST VARIABLE WINDS WILL SUCCUMB TO
THE SOUTHEAST RESULTANT ALONG THE COAST SHORTLY AFTER 18Z...A
COUPLE OF HOURS LATER FOR THE INLAND TERMINALS. OVERNIGHT...SOME
DISCREPANCIES BETWEEN THE NAM AND GFS. NAM IS MORE ROBUST SHOWING
A FAIRLY VIGOROUS SHORTWAVE MOVING TO THE COAST BY 12Z WITH
MODERATE TO HEAVY PRECIP. GFS IS WEAKER AND FARTHER WEST. WILL
INTRODUCE SOME SHOWERS...BEST CHANCE NEAR THE COAST ALTHOUGH
CONFIDENCE IS FAIRLY LOW. COULD SEE SOME MVFR CEILINGS DURING THIS
PERIOD. FRIDAY...BECOMING VFR WITH LIGHT AND VARIABLE WINDS.

EXTENDED OUTLOOK...ISOLATED SHRA/TSRA POSSIBLE EACH AFTERNOON.
SCATTERED STORMS ON SUNDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1:30 PM THURSDAY...BENIGN CONDITIONS WILL PERSIST ACROSS THE
COASTAL WATERS THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS. IF
ANYTHING WIND DIRECTION WILL SHIFT TO THE SOUTHEAST MAINLY AS A
BOUNDARY DISSIPATES. SPEEDS WILL REMAIN WELL BELOW 10 KNOTS. SWAN
SEAS REMAIN IN A LOW RANGE OF 2-3 FEET.

SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3 PM THURSDAY...A WEAK COLD FRONT WILL DROP WELL SOUTH OF
THE WATERS ON FRIDAY AS A STRONGER COLD FRONT APPROACHES FROM THE
WEST. THIS FRONT WILL BE LINED UP ALONG THE APPALACHIANS BY
DAYBREAK SUNDAY. WINDS WILL VEER THROUGH THE PERIOD...FROM THE
EAST EARLY ON FRIDAY TO THE SW OVERNIGHT SUNDAY. AS GRADIENT WILL
REMAIN SLACK...EXPECT WINDS TO REMAIN LIGHT...RIGHT AROUND 10 KTS
OR LESS. SEAS WILL STAY IN THE 2 OR 3 FT RANGE THROUGH THE SHORT
TERM.

LONG TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 3 PM THURSDAY...SOUTHWESTERLY GRADIENT WINDS INCREASE ABOUT
5KT WITH THE APPROACH OF A MODERATELY STRONG SUMMERTIME COLD FRONT
ON SUNDAY. THIS BOUNDARY WILL PUSH ACROSS THE WATERS EITHER VERY
LATE SUNDAY OR EARLY MONDAY WITH A PRONOUNCED VEER IN THE WIND
DIRECTION FOLLOWED BY A GRADUAL DECREASE IN SPEEDS. THIS MAY LEAD
TO A BRIEF PERIOD OF CHOPPY CONFUSION IN THE SEAS BUT THE OVERALL
FCST WILL REMAIN GENERALLY IN THE 2 TO 4 FT RANGE...HIGHEST
OFFSHORE. AS HIGH PRESSURE BUILDS IN FROM THE NORTH MONDAY NIGHT
INTO TUESDAY A NORTHEAST WIND OF 10KT WILL ALLOW SEAS TO ABATE
SLIGHTLY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...REK
NEAR TERM...SHK
SHORT TERM...REK
LONG TERM...MBB
AVIATION...SHK/DL
MARINE...REK/MBB/SHK
Hazardous weather outlook, Aug 11, 2:56 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
356 AM EDT THU AUG 11 2011

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-120800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
356 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-120800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
356 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 1:53 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT THU AUG 11 2011

SCZ039-055-056-111945-
WILLIAMSBURG-INLAND GEORGETOWN-COASTAL GEORGETOWN-
253 PM EDT THU AUG 11 2011

...STRONG THUNDERSTORMS MOVING ACROSS WILLIAMSBURG AND
GEORGETOWN COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SALTERS IN WILLIAMSBURG COUNTY AND JUST
WEST OF NORTH SANTEE IN GEORGETOWN COUNTY.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS
THEY MOVE TO THE EAST AT 20 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE GEORGETOWN...KINGSTREE...
ANDREWS...EARLE...GOURDIN...GRAVES...JACKSON...LAMBERT...
MORRISVILLE...NORTH SANTEE...OATLAND AND SALTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3312 7928 3314 7928 3314 7932 3323 7946
      3324 7953 3340 7986 3344 7988 3349 7997
      3351 8010 3373 7994 3349 7910 3329 7918
      3330 7928 3326 7926 3325 7920 3311 7926

15
Special weather statement, Aug 11, 6:07 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
707 PM EDT THU AUG 11 2011

SCZ023-112330-
DARLINGTON-
707 PM EDT THU AUG 11 2011

...CLUSTER OF STRONG THUNDERSTORMS ENTERING DARLINGTON COUNTY...

AT 706 PM EDT...AN AREA OF STRONG STORMS WAS...12 MILES WEST OF
CLYDE...OR 15 MILES NORTHWEST OF BISHOPVILLE...MOVING SOUTHEAST AT
20 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING IN
ADDITION TO VERY HEAVY RAINFALL.

COMMUNITIES IN THE PATH OF THESE STORMS ARE HARTSVILLE...AUBURN...
CLYDE...DOVESVILLE...FLOYD...KELLYTOWN...LAMAR...LYDIA...MONT
CLARE...NORTH HARTSVILLE AND OATS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3446 8011 3442 7981 3413 7999 3409 8008
      3415 8016 3420 8012 3423 8012 3432 8018
      3436 8018 3433 8021 3432 8024 3436 8029
      3437 8029

BACON

The radar

The Columbia radar (KCAE), 108 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
August 11, 6:26 PM EST to 6:27 PM EST
Where
Darlington County, 1.54 mi NNE of Segars
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.419, -80.086

A tree was reported down along Ruby Road near the Chapel Hill Baptist Church. The time of event was estimated by radar data.

Thunderstorm Wind, Dillon

When
August 11, 7:24 PM EST to 7:25 PM EST
Where
Dillon County, 1.49 mi S of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.328, -79.519

A tree was reported down along Elberry Road. The time was estimated based on radar data.

Thunderstorm Wind, Florence

When
August 11, 7:35 PM EST to 7:36 PM EST
Where
Florence County, 2.39 mi WSW of Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.193, -79.811

A tree was reported down on Hoffmeyer Road near the entrance to Florence Mall.

Thunderstorm Wind, Florence

When
August 11, 7:37 PM EST to 7:38 PM EST
Where
Florence County, 2.33 mi NNW of Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.230, -79.789

A tree was reported down on Mechanicsville Road.

Thunderstorm Wind, Marion

When
August 11, 8:00 PM EST to 8:01 PM EST
Where
Marion County, 1.35 mi ENE of Sellers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.284, -79.447

A tree was reported down near the intersection of Antioch Church Road and Highway 38. The time was estimated based on radar data.

Thunderstorm Wind, Marion

When
August 11, 8:35 PM EST to 8:36 PM EST
Where
Marion County, 0.87 mi NNE of Gresham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.931, -79.413

A tree was reported down across Highway 9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339923, 339970, 339996, 339998, 340000, 340003.